Cardiofront Logo
Jafib Logo
St. Jude Medical

October 24th, 2014
Submit Manuscript
Meet the Expert
Enter your question
Browse Questions Answered by Our Experts
OR
Search
[1] 2 3 4 5 ...    
Dr. Boyle, I am a 57 year old female with an onset of afib approximately 6 years ago concurrently with a pulmonary embolism. Blood test results revealed a genetic clotting disorder (Factor 2). The afib kept returning, and I have been on propafenone and metropolol for 5.5 years, which kept the afib well controlled. I am on lifetime Coumadin. Lately the propafenone has been less effective, and I am considering an ablation. I don't really want to switch to more and more afib medicines. With the genetic clotting disorder are there special precautions that should be taken during an ablation, or is the recommendation not to perform one at all? I would be reluctant to go off the Coumadin prior to ablation due to my history. Thank you.

2014-10-20 Answered By : Dr. Noel Gerard Boyle,MD, PhD

Answer:Atrial fibrillation is performed safely without stopping Coumadin in most centers around the country. This avoids need for so-called bridging with heparin, and the coumadin effect can be quickly reversed if needed. People with atrial fibrillation that comes and goes(paroxysmal) are usually the best candidates for ablation, but the decision to proceed is one that only you and your cardiac EP physician can make together.

Hi, My father has 94 years,Since 1 year he is suffering from stroke and recently he is diagnosed with atrialfibirillation.He is taking warfarin and his blood is consistently in 2 to 2.2.He has problem with swollen ankles also. please advice me.

2014-10-20 Answered By : Dr. Noel Gerard Boyle,MD, PhD

Answer:Your father has been treated very appropriately with Coumadin, and it is good that his INR is so very well controlled. There are many causes of swollen ankles in a man of this age, and he should be seen by a physician to assess. Often this responds to a small dose of a diuretic(water pill) such as Lasix 20 mg daily for a period of time, but only a physician seeing your father could decide this.

Dear Sir, Recently I went to doctor and completely check-up my body including angiogram. In tests the result is I have no problem. But since 5 years I am facing heart palpitation problem. Please tell what the main reason for heart palpitation is and what the treatments for palpitation are. Please suggest me

2014-10-20 Answered By : Dr. Noel Gerard Boyle,MD, PhD

Answer:There are many causes of heart palpitations, and this can only be diagnosed by a heart monitor recording at the time of the palpitations. You will need to see your doctor who my order a Holter monitor (24-48 hours), Event monitor (1-2 weeks) or implantable monitor (up to 1 year).

HI, I am 78 years old male. I have heart problem, coronary artery disease, two bypasses, aortic plus liver and kidney problems. Am using Glipizide for type 2 diabetes. Is this drug is safe for me ? Please suggest me.

2014-10-20 Answered By : Dr. Noel Gerard Boyle,MD, PhD

Answer:There are no specific reasons Glipizide cannot be used in your condition; however, like all medications it has possible side effects. You should continue to follow-up regularly with your doctor(s) prescribing this medication.

Sir, my mother age is 55 years old.15 days ago she has a major heart attack because of his blocked upper coronary atery.Now she is discharged and medicines given and told that stunting or by pass within 2 months. And now she is getting frequent hiccups. Please advise a medicine to her.

2014-10-20 Answered By : Dr. Noel Gerard Boyle,MD, PhD

Answer:The best advice is that she see her internist or cardiologist who could review all her medications. However there are many causes of hiccups, and she would need to be evaluated by a physician to assess for causes and a possible treatment.

Hello, I am 28 years old female. My weight is 5 feet 7 inches and my blood pressure is 120/80.3 yrs. ago I have echo-cardiogram and I have an anxiety that worries about the heart attack. I am using 10 mg of cipralex.What is the problem and what i have to do.

2014-10-20 Answered By : Dr. Noel Gerard Boyle,MD, PhD

Answer:AS a 27 year old woman, you would be very low risk for a heart attack. You should discuss this and your echo test result with your primary physician. You need to follow up regularly with your physician who is prescribing cipralex for you, as this medications has many potential side effects.

Dr. Boyle, In response to your answer to me on 10/5/14, flecainide was tried with no effect, and seemed to cause flutter. Norpace breaks my episodes up into shorter, but more frequency ones with an AF burden of 5% - 20%. In reading the articles from the current Jafib journal on the risks from fluoroscopy and considering the 50% chance of success on the second ablation I am wondering if it is the right thing to do at this time. My dosage from the first ablation was 132mGy and Dr. Sra is planning to spend more time doing this ablation. BTW, my HR is typically in the 50's, a sign of high vagal tone. With this added info would you recommend going forward with ablation #2?

2014-10-07 Answered By : Dr. Noel Gerard Boyle,MD, PhD

Answer:There are several other anti arrhythmic drugs that could be tried including propafenone, dronedarone, dofetlilide or amiodarone. Expect a 50% response from any drug (100% if it works for you!) and about 70% from Amiodarone. While all the drugs have potential side effects, particularly amoiodarone (less at low dose), there is no way to know if a specific drug will work for you without trying it. Sometimes we use Amiodaron for 3-6 months to stabilize the rhythm, and then try to discontinue. Only you and your cardiac EP specialist can decide if a second ablation is right for you - the radiation dose can be minimized using mapping systems. The overall success rate of 50% that I previously quoted is based on population studies (again if it works for you it is 100%!). Nevertheless, we want all patients considering procedures to be fully aware of success rates and risks - physicians understand how disappointing it is if a procedure is unsuccessful. Finally a heart rate in the 50s is not necessarily a sign of \'high\' vagal tone normal heart rates run 50-90 rather than the textbook range of 60-100.

Hi, My 94 years old father. Since 1 year he is suffering from stroke and recently he is diagnosed with afib.He is taking warfarin and his blood is consistently in 2 to 2.2.He has problem with swollen ankles also,please suggest me.

2014-10-07 Answered By : Dr. Noel Gerard Boyle,MD, PhD

Answer:It is very appropriate the gentleman is taking warfarin with a history of stroke and atrial fibrillation. There are many causes of swollen ankles in a man of this age - your doctor will be able to look for causes with a physical exam and some blood tests. Often a \'water pill\' such as Lasix 20 mg daily will help reduce the swelling.

HI, yesterday when I am running I felt a dull pain on my left side of heart. When I am bending down feels it worst. I will sleep the whole night on my right side. From birth I have heart murmur on my left ventricular. I do not have shortness of breath or feel dizziness. Please suggest can I go to cardiologist for this?

2014-10-07 Answered By : Dr. Noel Gerard Boyle,MD, PhD

Answer:Yes - you should certainly see a physician probably starting with your Family physician or Internist. A detailed medical history and examination, together with ECG,chest x-ray and blood tests will likely help the doctor make a diagnosis, or at least exclude a serious problem. If your symptoms worsen, you should go to your nearest Emergency Room .

Hello Sir, Recently I went to doctor and completely check-up my body including angiogram. In tests the result is I have no problem. But since 5 years I am facing heart palpitation problem. Please tell what is the main reason for heart palpitation and what are the treatments for palpitation. Please suggest me.

2014-10-07 Answered By : Dr. Noel Gerard Boyle,MD, PhD

Answer:Having a normal angiogram test (normal coronary arteries) does not exclude electrical problems of the heart. There are many different abnormal heart rhythms that can cause palpitations, and your doctor will consider doing an ECG and other monitoring such as Holter (24-48 hours), event monitor or Zio patch monitor (up to 2 weeks) or using a small implantable hear monitor (up to 1 year). This should provide information on the exact cause of your palpitations, and allow your doctor to choose best treatment option.

[1] 2 3 4 5 ...    
No.of Questions Asked in All Sessions: 923
No.of Questions Answered in All Sessions: 918

Meet the Expert Doctor

Disclaimer

1. JAFIB and the invited expert reserve the right to decline any question. The question declined will not appear in the list of questions asked.
2. The questions or advice from the expert can not be considered as alternatives to your clinician's advice. This discussion is only for educational/informational use. Your EP doctor is THE person to advice you on treatment and management of your condition.

Feedback : Your suggestion on this new initiative are much appreciated. Please write to the managing editor(editor@jafib.com) about your feedback on "Meet the Expert".
Jafib
Powered by - Jafib Team   Privacy Policy | Site Map
hits counter